Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2017, 4:57 PM MDT for Cascade County, Montana. It was in force for 33 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2017, 4:57 PM MDT (22:57 UTC)
- Expired
- Jun 1, 2017, 5:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 15 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:58 PM MDT | TSTM WND GST 70 | Cascade, MT | THUNDERSTORM GUST OF 60 TO 70 MPH...SOME TREES DOWN. VERY HEAVY RAIN CAUSED LOCALIZED STREET FLOODING. LESS THAN PEA SIZED HAIL. LOTS OF LIGHTNING. |
| Jun 1, 5:20 PM MDT | HAIL 1 | 12 Ese Cascade, MT | ESTIMATED HAIL AROUND QUARTER SIZE. CROP DAMAGE. STRONG WINDS. TIME AND EXACT LOCATION OF EVENT IS ESTIMATED. DELAYED REPORT. |
| Jun 1, 5:24 PM MDT | NON-TSTM WND GST 54 | 5 Wsw Great Falls, MT | ASOS STATION GTF, GREAT FALLS AIRPORT. |
| Jun 1, 5:30 PM MDT | TSTM WND DMG | Great Falls, MT | ROTTED TREE BLOWN DOWN BY THUNDERSTORM AT CORNER OF 13TH AVE SW AND 14TH ST IN GREAT FALLS. |
| Jun 1, 5:30 PM MDT | NON-TSTM WND GST 53 | Malmstrom Afb, MT | AWOS STATION GFA, MALMSTROM AFB. |
| Jun 1, 5:37 PM MDT | NON-TSTM WND GST 40 | 1 Nnw Black Eagle, MT | MESONET STATION E7595, BLACK EAGLE CWOP. |
| Jun 1, 5:40 PM MDT | HAIL 1 | 5 Ssw Great Falls, MT | QUARTER SIZE HAIL REPORTED IN THE BIG BEND/FOX FARM AREA SW OF GREAT FALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -406 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316
WUUS55 KTFX 012257
SVRTFX
MTC013-012330-
/O.NEW.KTFX.SV.W.0015.170601T2257Z-170601T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
457 PM MDT THU JUN 1 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northern Cascade County in central Montana...
* Until 530 PM MDT
* At 457 PM MDT, a severe thunderstorm was located 8 miles northeast
of Cascade, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported winds in excess
of 60 mph near Cascade.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Great Falls and Black Eagle around 525 PM MDT.
Other locations impacted by this severe thunderstorm include Portage,
Ulm, Malmstrom Afb, Eden, Sand Coulee, Stockett, Tracy, Vaughn, First
Peoples Buffalo Jump State Park and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4762 11104 4759 11104 4757 11101 4758 11098
4755 11094 4754 11088 4749 11077 4716 11151
4730 11179 4761 11172 4761 11167 4769 11167
4770 11121
TIME...MOT...LOC 2257Z 214DEG 32KT 4736 11156
HAIL...1.00IN
WIND...60MPH
$$
Hoenisch1 follow-up statement
675
WWUS55 KTFX 012317
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
517 PM MDT THU JUN 1 2017
MTC013-012330-
/O.CON.KTFX.SV.W.0015.000000T0000Z-170601T2330Z/
Cascade MT-
517 PM MDT THU JUN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHERN CASCADE COUNTY...
At 516 PM MDT, a severe thunderstorm was located near Great Falls,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have observed winds of 60 to 70
mph.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Great Falls and Black Eagle around 525 PM MDT.
Other locations impacted by this severe thunderstorm include Portage,
Ulm, Malmstrom Afb, Eden, Sand Coulee, Stockett, Tracy, Vaughn, First
Peoples Buffalo Jump State Park and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4762 11104 4759 11104 4757 11101 4758 11098
4755 11094 4754 11088 4749 11077 4716 11151
4730 11179 4761 11172 4761 11167 4769 11167
4770 11121
TIME...MOT...LOC 2316Z 214DEG 32KT 4750 11142
HAIL...1.00IN
WIND...60MPH
$$
bhWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 1, 2:00 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 200 PM MDT Thu Jun 1 2017 .SYNOPSIS... A cold front will bring widespread showers and thunderstorms through this evening across western and central Montana. A few storms may become strong to severe at times...with strong winds...hail...and frequent lightning being the main threat. Shower and thunderstorm activity is then expected to diminish tonight. Breezy and slightly cooler conditions are then expected for Friday...with mainly dry conditions also expected. Warming conditions are then expected for the weekend...with a few scattered thunderstorms possible on Sunday. && .DISCUSSION... Tonight through Saturday...Thunderstorms are starting to develop ahead of an approaching cold front this afternoon. Forecast remains on track that this cold front will bring widespread thunderstorm activity...with a few strong to severe storms possible. 18z special sounding shows some modest cape near 1000 J/KG possible with some increasing 0-6 KM shear with a strong jet associated with the front. All day cloud cover will be the limiting factor...especially for the large hail threat. There was high amounts of DCAPE in the special sounding...and the potential for inverted-v profile today...so damaging wind looks to be the main threat this afternoon and evening. Overall sticking with the isolated severe threat to along and east of I-15...especially from Helena to Canada and east. After the front passes through tonight...shower activity should diminish from west to east...with almost all activity ending by Friday morning. The remainder of Friday will be slightly cooler with highs in the 70s and gusty westerly winds as a weak clipper system moves through the area. Winds 30 to 40+ mph are possible on Friday...especially along the Hi-Line. Winds then diminish Friday night. Saturday will see a ridge of high pressure briefly move overhead...bringing mainly dry conditions...mostly clear skies...and warming conditions...perhaps back into the low 80s. Anglin Saturday Night through Thursday...The upper level ridge axis shifts east of the forecast area Saturday night. Weak shortwave energy moving through the southwesterly flow could spawn isolated, mainly mountain showers Saturday night and Sunday. Temperatures have trended warmer, now forecast to reach the upper 80s to near 90F on Sunday afternoon. A more organized Pacific system crosses the Northern Rockies early Monday. A few strong thunderstorms become possible if this wave slows or intensifies and arrives at peak heading Monday afternoon. Model guidance for this system has been inconsistent, now showing the wave remaining open and ejecting quickly east of the area. Given this uncertainty, will continue to maintain chances for showers and thunderstorms in the forecast for Monday and Tuesday, along with cooler temperatures. A broad, large scale ridge builds over the interior western U.S. Wednesday and Thursday, providing a period of dry and warmer conditions. PN && .AVIATION... Updated 1755Z. An upper level disturbance and Pacific cool front will move through the region this afternoon and evening producing widespread showers and thunderstorms. Some storms will produce heavy rain and strong winds. Isolated small hail is also possible. Thunderstorms should die off by 06Z but stratiform rain and some shower activity will persist through about 09Z Friday. VFR conditions will prevail through the period with areas IFR/MVFR conditions likely in precipitation. mpj && .HYDROLOGY... With warm weather expected through the weekend...higher elevation mountain runoff will continue. Latest Missouri Basin River Forecast Center (MBRFC) river forecasts continue to show water levels on the Big Hole River near Melrose rising above flood stage by Sunday morning, then remaining above flood stage through the week and into the following weekend. Have therefore issued a Flood Watch for the Big Hole. Smaller streams and creeks coming out of the mountains are also expected to rise to near bankfull levels in the coming days but have held off on issuing any highlights at this time. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 51 74 45 83 / 70 10 0 0 CTB 49 70 42 81 / 30 10 0 0 HLN 50 76 48 85 / 60 10 0 0 BZN 47 76 43 84 / 50 20 0 0 WEY 40 68 34 76 / 30 10 0 0 DLN 45 74 44 83 / 40 20 0 0 HVR 55 79 47 86 / 70 10 0 0 LWT 51 72 45 80 / 30 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch for the Big Hole River near Melrose. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 1, 3:58 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
358 PM MDT THU JUN 1 2017
MTZ050-051-012230-
Fergus MT-Judith Basin MT-
358 PM MDT THU JUN 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES UNTIL 430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Hobson, or 23 miles south of Stanford, moving
north at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hobson, Ackley Lake State Park, Utica, Windham, Moccasin and
Benchland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4675 10995 4674 11001 4680 11020 4717 11015
4708 10971
TIME...MOT...LOC 2157Z 200DEG 24KT 4684 11004
MoldanLocal storm report, Jun 1, 4:04 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
404 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 6 E MARYSVILLE 46.73N 112.16W
06/01/2017 M0.50 INCH LEWIS AND CLARK MT TRAINED SPOTTER
THUNDERSTORM WITH LARGE PEA SIZED HAIL AND 47 MPH WIND
GUST.
0337 PM TSTM WND GST 6 E MARYSVILLE 46.73N 112.16W
06/01/2017 M47 MPH LEWIS AND CLARK MT TRAINED SPOTTER
THUNDERSTORM WITH LARGE PEA SIZED HAIL AND 47 MPH WIND
GUST.
&&
COULSTONSpecial weather statement, Jun 1, 4:20 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Great Falls MT 420 PM MDT THU JUN 1 2017 MTZ051-012245- Fergus MT- 420 PM MDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL 445 PM MDT... At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near Lewistown, moving north at 30 mph. Winds in excess of 40 mph will be possible with this storm. This storm has had a history of producing strong wind gusts in excess of 40 mph. Locations impacted include... Lewistown, Giltedge, Heath and Hilger. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4688 10921 4696 10953 4731 10944 4721 10893 TIME...MOT...LOC 2219Z 200DEG 24KT 4701 10933 Moldan
Special weather statement, Jun 1, 4:43 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Great Falls MT 443 PM MDT THU JUN 1 2017 MTZ051-012315- Fergus MT- 443 PM MDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL 515 PM MDT... At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles east of Lewistown, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Giltedge and Forestgrove. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4696 10908 4708 10931 4735 10917 4715 10875 TIME...MOT...LOC 2243Z 220DEG 14KT 4706 10913 Moldan
Special weather statement, Jun 1, 4:49 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Great Falls MT 449 PM MDT THU JUN 1 2017 MTZ012-012330- Cascade MT- 449 PM MDT THU JUN 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 530 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm over Cascade, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will track northeast across central Cascade County, including the following locations: Ulm, Sand Coulee, Stockett, Tracy, Vaughn, First Peoples Buffalo Jump State Park, Centerville and Malmstrom Afb. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4711 11161 4722 11188 4767 11157 4743 11101 TIME...MOT...LOC 2248Z 210DEG 26KT 4724 11172 bh
Local storm report, Jun 1, 4:56 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
456 PM MDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST CASCADE 47.27N 111.70W
06/01/2017 M60 MPH CASCADE MT TRAINED SPOTTER
60 MPH THUNDERSTORM WIND GUST IN CASCADE AT 444 PM.
LOTS OF RAIN. NO HAIL. GUSTS OF 35 TO 40 MPH NOW.
&&
COULSTONThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:32 PM MDT | Special Weather Statement | TFX | 28 min | |
| May 31, 6:35 PM MDT | Special Weather Statement | TFX | Judith Basin | 40 min |
| May 31, 6:59 PM MDT | Special Weather Statement | TFX | Glacier | 31 min |
| May 31, 7:08 PM MDT | Special Weather Statement | TFX | Beaverhead, Broadwater, Gallatin, Jefferson, Madison, Meagher | 52 min |
| May 31, 9:35 PM MDT | Special Weather Statement | TFX | Hill, Liberty, Toole | 40 min |
| May 31, 9:56 PM MDT | Special Weather Statement | TFX | Glacier | 49 min |
| May 31, 10:01 PM MDT | Special Weather Statement | TFX | Broadwater | 29 min |
| May 31, 10:24 PM MDT | Special Weather Statement | TFX | 21 min | |
| Jun 1, 10:54 AM MDT | River Flood Watch | TFX | 10 days | |
| Jun 1, 1:33 PM MDT | Special Weather Statement | TFX | 27 min | |
| Jun 1, 2:00 PM MDT | Special Weather Statement | TFX | Deer Lodge | 30 min |
| Jun 1, 2:23 PM MDT | Special Weather Statement | TFX | 37 min | |
| Jun 1, 3:09 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 51 min |
| Jun 1, 3:22 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Jun 1, 3:29 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 31 min |
| Jun 1, 3:42 PM MDT | Special Weather Statement | TFX | Fergus | 33 min |
| Jun 1, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 49 min |
| Jun 1, 3:58 PM MDT | Special Weather Statement | TFX | Judith Basin | 32 min |
| Jun 1, 4:20 PM MDT | Special Weather Statement | TFX | Fergus | 25 min |
| Jun 1, 4:43 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 1, 4:49 PM MDT | Special Weather Statement | TFX | Cascade | 41 min |
| Jun 1, 5:13 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 1, 5:25 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 35 min |
| Jun 1, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 61 min |
| Jun 1, 5:40 PM MDT | Areal Flood Advisory | TFX | Cascade | 3 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.